- Research Article
- Open Access
General Comparison Principle for Variational-Hemivariational Inequalities
© S. Carl and P. Winkert. 2009
- Received: 13 March 2009
- Accepted: 18 June 2009
- Published: 2 August 2009
We study quasilinear elliptic variational-hemivariational inequalities involving general Leray-Lions operators. The novelty of this paper is to provide existence and comparison results whereby only a local growth condition on Clarke's generalized gradient is required. Based on these results, in the second part the theory is extended to discontinuous variational-hemivariational inequalities.
- Trace Operator
- Maximal Monotone Operator
- Extremal Solution
- Monotonicity Condition
- Hemivariational Inequality
In the second part we consider (1.1) with a discontinuous Nemytskij operator involved, which extends results in  and partly of . Let us consider next some special cases of problem (1.1), where we suppose .
where denotes the conormal derivative of . The method of sub- and supersolution for this kind of problems is a special case of .
which has been discussed in detail in .
whose method of sub- and supersolution has been developed in [7, Chapter 5].
Existence results for variational-hemivariational inequalities with or without the method of sub- and supersolutions have been obtained under different structure and regularity conditions on the nonlinear functions by various authors. For example, we refer to [9–16]. In case that is the whole space or , respectively, problem (1.1) reduces to a hemivariational inequality which has been treated in [17–25].
for all , for a.a. , and for all with can be found in . Inspired by results recently obtained in [8, 26], we prove the existence of (extremal) solutions for the variational-hemivariational inequality (1.1) within a sector of an ordered pair of sub- and supersolutions without assuming a one-sided growth condition on Clarke's gradient of the form (1.13).
Note that the associated Nemytskij operator defined by is continuous and bounded from to (cf. ). We recall that the normed space is equipped with the natural partial ordering of functions defined by if and only if , where is the set of all nonnegative functions of .
An important tool in our considerations is the following surjectivity result for multivalued pseudomonotone mappings perturbed by maximal monotone operators in reflexive Banach spaces.
Let be a real reflexive Banach space with the dual space , a maximal monotone operator, and . Let be a pseudomonotone operator, and assume that either is quasibounded or is strongly quasibounded. Assume further that is -coercive, that is, there exists a real-valued function with as such that for all one has . Then is surjective, that is, .
The proof of the theorem can be found, for example, in [28, Theorem ]. The notation and stand for and , respectively. Note that any bounded operator is, in particular, also quasibounded and strongly quasibounded. For more details we refer to . The next proposition provides a sufficient condition to prove the pseudomonotonicity of multivalued operators and plays an important part in our argumentations. The proof is presented, for example, in [28, Chapter 2].
where are defined as mentioned above. The operators have the following properties (see, e.g., [5, Lemmas and ]).
Let hypotheses (A1)–(A3), (j1)–(j3), and (F1) be satisfied, and assume the existence of sub- and supersolutions and , respectively, satisfying and (2.1). Then, there exists a solution of (1.1) in the order interval .
Let us recall the definition of a directed set.
Let be a partially ordered set. A subset of is said to be upward directed if for each pair there is a such that and . Similarly, is downward directed if for each pair there is a such that and . If is both upward and downward directed, it is called directed.
and hence, meaning that for . This proves . The proof for can be shown in a similar way. More precisely, we obtain a solution of (4.48) satisfying which implies and . The same arguments as at the end of the proof of Theorem 4.1 apply, which shows that is in fact a solution of problem (1.1) belonging to the interval . Thus, the solution set is upward directed. Analogously, one proves that is downward directed.
Theorems 4.2 and 4.4 allow us to formulate the next theorem about the existence of extremal solutions.
If depends on , we have to require additional assumptions. For example, if satisfies in a monotonicity condition, the existence of extremal solutions can be shown, too. In case , a Lipschitz condition with respect to is sufficient for proving extremal solutions. For more details we refer to .
where we will allow to depend discontinuously on its third argument. The aim of this section is to deal with discontinuous Nemytskij operators by combining the results of Section 4 with an abstract fixed point result for not necessarily continuous operators, cf. [30, Theorem ]. This will extend recent results obtained in . Let us recall the Definitions of sub- and supersolutions.
By  the mapping is measurable for ; however, the associated Nemytskij operator is not necessarily continuous. An important tool in extending the previous result to discontinuous Nemytskij operators is the next fixed point result. The proof of this lemma can be found in [30, Theorem ].
Our main result of this section is the following theorem.
for all . Hence, is a subsolution of (5.8). By Theorem 4.5, we know that there exists the greatest solution of (5.8) in . But is the greatest solution of (5.8) in and therefore, . This shows that is increasing.
which shows that is a supersolution of (5.1), that is, . As is an upper bound of , we can apply Lemma 5.3, which yields the existence of the greatest fixed point of in . This implies that must be the the greatest solution of (5.1) in . By analogous reasoning, one shows the existence of the smallest solution of (5.1). This completes the proof of the theorem.
Thus, hypothesis ( ) is satisfied with and . Hypothesis ( ) is a consequence of the inequalities from the vector-valued function (see [7, page 37]), and ( ) is satisfied with and . The construction is done by using solutions of simple auxiliary elliptic boundary value problems and the eigenfunction of the -Laplacian which belongs to its first eigenvalue.
- Clarke FH: Optimization and Nonsmooth Analysis, Classics in Applied Mathematics. Volume 5. 2nd edition. SIAM, Philadelphia, Pa, USA; 1990:xii+308.View ArticleMATHGoogle Scholar
- Carl S: The sub- and supersolution method for variational-hemivariational inequalities. Nonlinear Analysis: Theory, Methods & Applications 2008,69(3):816–822. 10.1016/j.na.2008.02.046MathSciNetView ArticleMATHGoogle Scholar
- Winkert P: Discontinuous variational-hemivariational inequalities involving the -Laplacian. Journal of Inequalities and Applications 2007, 2007:-11.Google Scholar
- Carl S, Heikkilä S: Existence results for nonlocal and nonsmooth hemivariational inequalities. Journal of Inequalities and Applications 2006, 2006:-13.Google Scholar
- Carl S: Existence and comparison results for noncoercive and nonmonotone multivalued elliptic problems. Nonlinear Analysis: Theory, Methods & Applications 2006,65(8):1532–1546. 10.1016/j.na.2005.10.028MathSciNetView ArticleMATHGoogle Scholar
- Carl S: Existence and comparison results for variational-hemivariational inequalities. Journal of Inequalities and Applications 2005,2005(1):33–40. 10.1155/JIA.2005.33MathSciNetView ArticleMATHGoogle Scholar
- Carl S, Le VK, Motreanu D: Nonsmooth Variational Problems and Their Inequalities. Comparison Principles and Applications, Springer Monographs in Mathematics. Springer, New York, NY, USA; 2007:xii+395.View ArticleMATHGoogle Scholar
- Carl S, Motreanu D: General comparison principle for quasilinear elliptic inclusions. Nonlinear Analysis: Theory, Methods & Applications 2009,70(2):1105–1112. 10.1016/j.na.2008.01.038MathSciNetView ArticleMATHGoogle Scholar
- Bonanno G, Candito P: On a class of nonlinear variational-hemivariational inequalities. Applicable Analysis 2004,83(12):1229–1244. 10.1080/00036810410001724607MathSciNetView ArticleMATHGoogle Scholar
- Carl S, Le VK, Motreanu D: Existence and comparison principles for general quasilinear variational-hemivariational inequalities. Journal of Mathematical Analysis and Applications 2005,302(1):65–83. 10.1016/j.jmaa.2004.08.011MathSciNetView ArticleMATHGoogle Scholar
- Carl S, Le VK, Motreanu D: Existence, comparison, and compactness results for quasilinear variational-hemivariational inequalities. International Journal of Mathematics and Mathematical Sciences 2005, (3):401–417.MathSciNetView ArticleMATHGoogle Scholar
- Filippakis ME, Papageorgiou NS: Solvability of nonlinear variational-hemivariational inequalities. Journal of Mathematical Analysis and Applications 2005,311(1):162–181. 10.1016/j.jmaa.2005.02.029MathSciNetView ArticleMATHGoogle Scholar
- Goeleven D, Motreanu D, Panagiotopoulos PD: Eigenvalue problems for variational-hemivariational inequalities at resonance. Nonlinear Analysis: Theory, Methods & Applications 1998,33(2):161–180. 10.1016/S0362-546X(97)00521-XMathSciNetView ArticleMATHGoogle Scholar
- Kristály A, Varga C, Varga V: A nonsmooth principle of symmetric criticality and variational-hemivariational inequalities. Journal of Mathematical Analysis and Applications 2007,325(2):975–986. 10.1016/j.jmaa.2006.02.062MathSciNetView ArticleMATHGoogle Scholar
- Lisei H, Varga C: Some applications to variational-hemivariational inequalities of the principle of symmetric criticality for Motreanu-Panagiotopoulos type functionals. Journal of Global Optimization 2006,36(2):283–305. 10.1007/s10898-006-9009-0MathSciNetView ArticleMATHGoogle Scholar
- Marano SA, Papageorgiou NS: On some elliptic hemivariational and variational-hemivariational inequalities. Nonlinear Analysis: Theory, Methods & Applications 2005,62(4):757–774. 10.1016/j.na.2005.03.101MathSciNetView ArticleMATHGoogle Scholar
- Barletta G: Existence results for semilinear elliptical hemivariational inequalities. Nonlinear Analysis: Theory, Methods & Applications 2008,68(8):2417–2430. 10.1016/j.na.2007.01.068MathSciNetView ArticleMATHGoogle Scholar
- Carl S, Naniewicz Z: Vector quasi-hemivariational inequalities and discontinuous elliptic systems. Journal of Global Optimization 2006,34(4):609–634. 10.1007/s10898-005-1651-4MathSciNetView ArticleMATHGoogle Scholar
- Denkowski Z, Gasiński L, Papageorgiou NS: Existence and multiplicity of solutions for semilinear hemivariational inequalities at resonance. Nonlinear Analysis: Theory, Methods & Applications 2007,66(6):1329–1340. 10.1016/j.na.2006.01.019MathSciNetView ArticleMATHGoogle Scholar
- Filippakis M, Gasiński L, Papageorgiou NS: Multiple positive solutions for eigenvalue problems of hemivariational inequalities. Positivity 2006,10(3):491–515. 10.1007/s11117-005-0002-5MathSciNetView ArticleMATHGoogle Scholar
- Filippakis ME, Papageorgiou NS: Existence of positive solutions for nonlinear noncoercive hemivariational inequalities. Canadian Mathematical Bulletin 2007,50(3):356–364. 10.4153/CMB-2007-034-6MathSciNetView ArticleMATHGoogle Scholar
- Hu S, Papageorgiou NS: Neumann problems for nonlinear hemivariational inequalities. Mathematische Nachrichten 2007,280(3):290–301. 10.1002/mana.200410482MathSciNetView ArticleMATHGoogle Scholar
- Kyritsi STh, Papageorgiou NS: Nonsmooth critical point theory on closed convex sets and nonlinear hemivariational inequalities. Nonlinear Analysis: Theory, Methods & Applications 2005,61(3):373–403. 10.1016/j.na.2004.12.001MathSciNetView ArticleMATHGoogle Scholar
- Marano SA, Molica Bisci G, Motreanu D: Multiple solutions for a class of elliptic hemivariational inequalities. Journal of Mathematical Analysis and Applications 2008,337(1):85–97. 10.1016/j.jmaa.2007.03.077MathSciNetView ArticleMATHGoogle Scholar
- Motreanu D, Motreanu VV, Papageorgiou NS: Positive solutions and multiple solutions at non-resonance, resonance and near resonance for hemivariational inequalities with -Laplacian. Transactions of the American Mathematical Society 2008,360(5):2527–2545.MathSciNetView ArticleMATHGoogle Scholar
- Carl S, Motreanu D: Directness of solution set for some quasilinear multivalued parabolic problems. to appear in Applicable Analysis to appear in Applicable AnalysisGoogle Scholar
- Zeidler E: Nonlinear Functional Analysis and Its Applications. II/B: Nonlinear Monotone Operators. Springer, New York, NY, USA; 1990:i–xvi and 469–1202. translated from the German by the author and L. F. Boron translated from the German by the author and L. F. BoronView ArticleGoogle Scholar
- Naniewicz Z, Panagiotopoulos PD: Mathematical Theory of Hemivariational Inequalities and Applications, Monographs and Textbooks in Pure and Applied Mathematics. Volume 188. Marcel Dekker, New York, NY, USA; 1995:xviii+267.Google Scholar
- Heinonen J, Kilpeläinen T, Martio O: Nonlinear Potential Theory of Degenerate Elliptic Equations. Dover, Mineola, NY, USA; 2006:xii+404. unabridged republication of the 1993 original unabridged republication of the 1993 originalMATHGoogle Scholar
- Carl S, Heikkilä S: Nonlinear Differential Equations in Ordered Spaces, Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics. Volume 111. Chapman & Hall/CRC, Boca Raton, Fla, USA; 2000:vi+323.MATHGoogle Scholar
- Appell J, Zabrejko PP: Nonlinear Superposition Operators, Cambridge Tracts in Mathematics. Volume 95. Cambridge University Press, Cambridge, UK; 1990:viii+311.View ArticleGoogle Scholar
- Carl S, Winkert P: General comparison principle for variational-hemivariational inequalities. preprint, 2009, http://www.mathematik.uni-halle.de/reports/sources/2009/09–02report.pdfMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.